We like stories. We like a beginning, a middle and an end. It's the way we're made. The greatest Teacher ever used stories to teach. Listen, a farmer went out to sow his seed... A man was going down from Jerusalem to Jericho when he fell among thieves... There was a man who had two sons...
As patients we like a narrative. Rather than have a series of blood tests we want to put together a story about our condition. Sometimes it is a wrong story, but it is more satisfying than the truth. I remember a young 35-year old man who worked on the railway. He had an accident and broke his leg. X-rays showed that it was a pathological fracture. He had been developing myeloma at the site and this had weakened the bone at the point where it had fractured. For him and his Union representative the story was that the industrial accident had caused the myeloma. This story was so compelling (it ended with a nice compensation package) that they wouldn't be swayed. This was the satisfying story.
I have a little story of my own to try out. A couple of days ago I developed swelling of my ankles. I have had it before and though it is largely unexplained I accounted for it by postulating a rare condition known as RS3PO. As I usually do, I took a furosamide tablet.
Yesterday I noticed a fine maculo-papular rash on my forehead. It didn't itch or cause me any bother; it was just there. It seems that such a rash can be an allergy to furosamide. Last night I was particularly bothered by abdominal bloating. This has been a problem since my surgery last year. I have been left with a blind loop of bowel which easily fills with air. I have got used to putting up with it. Last night it was particularly troublesome.
Here is how I put the story together. RS3PO is known to be associated with men in their sixties with malignant disease. The mechanism is unknown but s thought to be autoimmune. This perhaps makes an allergic reaction to furosamide more likely. The type of rash is associated with immune complexes.
rashes are seldom just on the surface and it is reasonable to assume that it is also on the peritoneum where it can cause edema. this could cause more problems with intestinal motility and therefore with bloating. The remedy for all this is likely to be steroids so I have increased my steroid dose for the next week.
Ths story is satisfying in that it predicts a remedy. The hypothesis can be tested.